News

iStock
No Evidence That Ibuprofen Makes COVID-19 Worse, Experts Say

No Evidence That Ibuprofen Makes COVID-19 Worse, Experts Say

Despite recent reports, WHO and public health experts say there is no need to avoid the painkiller if you have COVID-19 symptoms

Rachel Muenz

Several false news stories circulating social media, as well as Olivier Véran, health minister of France, had people worried about using ibuprofen to treat COVID-19 symptoms earlier this week. According to France 24 and Science Alert, Véran warned people not to use the common painkiller in response to a Mar. 11 letter in The Lancet that hypothesized using ibuprofen could potentially make the disease worse when used to treat those with diabetes and hypertension. 

That letter said that using ibuprofen can lead to an increase in angiotensin-converting enzyme 2 (ACE2) and, since coronaviruses bind to target cells through this enzyme, heightened ACE2 levels may increase the chances of patients with diabetes and hypertension “developing severe and fatal COVID-19.”

However the authors of the letter in question stated that their hypothesis has not been confirmed.

While some outlets claimed the World Health Organization (WHO) had recommended people avoid the drug, it has stated on Twitter that it “does not recommend against the use of ibuprofen” based on the latest scientific information. The organization consulted with doctors treating those with COVID-19 and did not find any reports of patients being negatively affected by treatment with ibuprofen. WHO added that it is “not aware of published clinical or population-based data on this topic.”


Related Article: COVID-19: What You Need to Know and What You Should Do Now


Other experts told NPR that any medication always carries risks and people concerned with taking ibuprofen can take either paracetamol or acetaminophen for fever on the advice of their doctor. They also agreed that there is no evidence that ibuprofen makes COVID-19 worse.

Regarding ACE2 in particular, Rachel Graham, an assistant professor in the Department of Epidemiology in the UNC Gillings School of Global Public Health, told NPR that having higher levels of the enzyme does not make people more vulnerable to COVID-19. Graham has been studying coronaviruses since just before the SARS epidemic of 2002-2003.

“You can have low levels of ACE2 and still be susceptible," Graham told NPR, adding that there is essentially no evidence that ibuprofen increases ACE2 levels.

With researchers still learning about COVID-19 and no approved treatments or vaccine for the disease yet, people should always consult their health care provider for advice on managing symptoms.